California, 2007

Excessive Heat in California, July 4 to 5, 2007

July 4 to 5, 2007 · NWS STO · 4 events in 3 counties and zones

High pressure over the western United States brought record heat to Northern California on July 4 and 5th.

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

High pressure over the western United States brought record heat to Northern California on July 4 and 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jul 3, 8:00 PM PST, 4 hours earlier.

Area forecast discussion, Jul 3, 8:00 PM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 PM PDT TUE JUL 3 2007

.UPDATE...
99 DEGREES TODAY IN SACRAMENTO AND 104 IN REDDING/RED BLUFF. 00Z
MODEL TRENDS ARE SIMILAR TO THE 18Z AND 12Z RUNS. WELL ADVERTISED
HOT WEATHER BEGINS IN ERNST TOMORROW AS A STRONG UPPER LEVEL HIGH
PRESSURE SYSTEM BUILDS INTO NORCAL. NAM-12 KEEPS SURFACE THERMAL
TROF OVER CENTRAL CALIFORNIA TOMORROW NIGHT AND THURSDAY
NIGHT...SUGGESTING VERY WARM OVERNIGHT TEMPERATURES ALONG THE EAST
SIDE OF THE SACRAMENTO VALLEY AND MOTHERLODE.  THURSDAY NIGHT MAY BE
ESPECIALLY WARM AS DEBRIS CLOUDS FROM THUNDERSTORMS IN THE SIERRA
DRIFT OVERHEAD.  CANSAC MM5 AND NAM-12 DO KEEP A TRICKLE OF AN
ONSHORE FLOW INTO THE CENTRAL SACRAMENTO VALLEY BOTH
NIGHTS...PERHAPS MITIGATING TEMPERATURES FROM SACRAMENTO TO
VALLEJO.

THE POTENTIAL FOR EXTREMELY WARM OVERNIGHT LOWS ELSEWHERE IS
PROBABLY BEING WELL UNDERFORECAST BY THE MODELS.  ATMOSPHERE BEGINS
TO DESTABILIZE ALONG THE SIERRA TOMORROW BUT LOCATION OF UPPER RIDGE
AXIS WILL LIKELY MEAN ONLY A FEW SMALL CUMULUS CLOUDS WILL DEVELOP.
WITH H850MB TEMPS NEAR 37C ON THURSDAY...THE ELEVATED HEAT SOURCE OF
THE GREAT BASIN AND LOCATION OF THE THERMAL TROF MAY SUPPORT DRY
THUNDERSTORMS THURSDAY IN THE SIERRA AND AS FAR NORTH AS LASSEN
PARK.  WILL CONTINUE TO MONITOR THIS FOR ANY FIRE WEATHER CONCERNS.
00Z GFS IS NOW TAKING SOME ENERGY FROM THE SEMI-PERMANENT UPPER LOW
IN THE GULF OF ALASKA AND PHASING IT WITH A FEATURE ROTATING AROUND
THE UPPER HIGH FRIDAY.  ANOTHER DAY OF THUNDER IS LIKELY...STORMS MAY
DRIFT EAST OF THE CREST BY LATE AFTERNOON AND THERE MAY BE JUST
ENOUGH OF A SOUTHWEST FLOW SATURDAY TO EASE THE HOT WEATHER AND
NUDGE THE RIDGE EAST.  ECMWF AND GFS HAVE BEEN ADVERTISING THIS FOR
A FEW DAYS NOW.  THE GFS LEAVES A WEAK HANGBACK LOW NEAR EUREKA ON
SUNDAY.  THIS DROPS SOUTH EARLY NEXT WEEK AS THE HOT UPPER RIDGE
RE-ESTABLISHES ITSELF.  THE 18Z GFS ALSO HAD A FAIRLY POTENT WAVE
ROTATING AROUND THE RIDGE TOWARD MID-WEEK.  ALL OF THE MODELS HAVE
THE RIDGE WELL WEST AND NORTH OF ITS USUAL JULY POSITION WITH A
STRONGER THAN NORMAL JETSTREAM INTO BRITISH COLUMBIA THROUGH NEXT
WEEK.  THE HOPE IS THAT THERE WILL CONTINUE TO BE ENOUGH ENERGY
MOVING INTO CANADA TO FLATTEN THE RIDGE AND PREVENT A PROLONGED HOT
SPELL...BUT WE WILL HAVE TO SEE.  SG

.PREVIOUS DISCUSSION...
HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE STATE THE NEXT FEW
DAYS. CURRENTLY THE HOTTEST DAY FOR THE INTERIOR LOOKS LIKE IT WILL
OCCUR ON THURSDAY WITH THE WARMEST NIGHT TIME LOWS FRIDAY MORNING. I
HAVE TRENDED THE OVERNIGHT LOWS UPWARD WITH THE AFTERNOON FORECAST
PACKAGE. SACRAMENTO LOOK LIKE IT WILL KEEP A LIGHT TRICKLE THROUGH
THE DELTA THROUGH THIS WARM STRETCH AND IT SHOULD ALLOW NIGHT TIME
LOWS TO COOL INTO THE 60S. THE FAR NORTH END OF THE VALLEY COULD SEE
SOME MID 70S FOR LOWS BY THURSDAY AND FRIDAY.

A WEAK DISTURBANCE MOVING ALONG THE NORTHERN COAST THURSDAY NIGHT
AND FRIDAY WILL BRING SOME MID TO HIGH LEVEL CLOUDS TO THE REGION
AND INCREASE THE CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS. IT MAY
PRODUCE A WARM STICKY NIGHT OVER THE INTERIOR. I SUSPECT THE MODELS
ARE PROBABLY NOT HANDLING THE OVERNIGHT LOWS VERY WELL SO HAVE
WARMED UP FRIDAY MORNINGS LOWS. THE LOWS WILL BE TRICKY THAT MORNING
WITH A POSSIBLE LIGHT TRICKLE THROUGH THE DELTA AND CLOUD COVER
MOVING OVER THE REGION. OVERALL THE CLOUDS SHOULD WIN OUT AND KEEP
THE TEMPERATURES WARMER.

BEHIND THAT LOW MENTIONED ABOVE ANOTHER WEAK LOW FORMS OFF THE COAST
...ONSHORE FLOW INCREASES...AND HEIGHTS FALL TO BRING A GRADUAL
COOLING TREND TO THE REGION OVER THE WEEKEND.

&&

.AVIATION...
CLEAR SKIES WITH VFR CONDITIONS CONTINUE ACROSS THE REGION. IFR
CEILINGS IN THE SAN FRANCISCO BAY AREA 11-19Z TONIGHT...PENETRATING
AGAIN INTO EXTREME WESTERN CONTRA COSTA COUNTY AND OBSCURING HIGHER
TERRAIN. WINDS TONIGHT AND TOMORROW ARE GENERALLY LIGHT DUE TO THE
STRONG UPPER LEVEL RIDGE BUILDING OVER THE SOUTHWEST U.S.

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 3, 6:00 AM PST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT TUE JUL 3 2007

CAZ013>019-063-064-066>069-041400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

RIDGE OF HIGH PRESSURE STARTS BUILDING OVER THE AREA TODAY BRINGING
WARMER TEMPERATURES..FOR DETAILS SEE THE SPECIAL WEATHER STATEMENT.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

WARMING TREND WITH THE HOTTEST TEMPERATURES OF THE YEAR SO FAR WILL
CONTINUE THROUGH AT LEAST THURSDAY AS A RIDGE OF HIGH PRESSURE MOVES
OVER CALIFORNIA...SEE THE SPECIAL WEATHER STATEMENT FOR DETAILS.
COOLER WEATHER IS EXPECTED OVER THE WEEKEND AS A TROUGH MOVES OVER
THE AREA.  OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

4 excessive heat. Local standard time, as filed.

Excessive Heat, Northern Sacramento Valley

When
July 4, 12:00 AM PST to 11:59 PM PST
Where
Northern Sacramento Valley forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper

A Shasta County woman died of heat stroke on July 4th in her home in Round Mountain, according to the forensic pathologist at the Shasta County coroner's office. The high temperature at Redding Airport was 113 degrees, which fell one degree short of the record of 114 degrees for the date, which was set in 1991.

Excessive Heat, Southern Sacramento Valley

When
July 5, 12:00 AM PST to 11:59 PM PST
Where
Southern Sacramento Valley forecast zone
Reported by
ASOS

New daily high temperature records were set today at the Downtown Sacramento and the Sacramento Executive Airport sites.

- At Downtown Sacramento...the temperature reached 108 degrees, which broke the old record of 107 degrees set in 1931.

- At Sacramento Executive Airport...the temperature reached 107 degrees, which broke the old record of 105 degrees set in 1968.

Excessive Heat, Northern San Joaquin Valley

When
July 5, 12:00 AM PST to 11:59 PM PST
Where
Northern San Joaquin Valley forecast zone
Reported by
ASOS

New daily high temperature records were set today at the Stockton Airport and Modesto Airport sites.

- At Stockton Airport...the temperature reached 109 degrees, which broke the old record of 106 degrees set in 1968.

- At Modesto Airport...the temperature reached 110 degrees, which broke the old record of 107 degrees set in 1940.

Excessive Heat, Northern Sacramento Valley

When
July 5, 12:00 AM PST to 11:59 PM PST
Where
Northern Sacramento Valley forecast zone
Reported by
ASOS

Temperatures were very hot across the northern Sacramento Valley today and came close to reaching the daily high temperature records at the Redding Airport and Red Bluff Airport observation sites.

- At Redding Airport...the temperature reached 112 degrees, just shy of the old city record of 113 degrees set in 1984.

- At Red Bluff Airport...the temperature reached 111 degrees, just shy of the old record of 112 degrees set in 1984.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Northern Sacramento Valley2007-07-0451FemalePermanent HomeDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53471, 51113, 51114, 51119.